Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Quad Cities, IA

May 11, 2000Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2000, 9:19 PM CDT for Buchanan County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2000, 9:19 PM CDT (02:19 UTC)
Expired
May 11, 2000, 10:00 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buchanan County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2323 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 120219
SVRMLI
IAC019-120300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1000 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 
  EXTENDING FROM NEAR FAIRBANK TO LAMONT.
  
  THE LINE WAS NEARLY STATIONARY WITH INDIVIDUAL STORMS WITHIN THE   
  LINE MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE STANLEY...OTTERVILLE...
  LITTLETON...LAMONT...HAZLETON...FONTANA COUNTY PARK/CAMPGROUND AND
  FAIRBANK

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. TH6EY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4264 9208 4250 9206 4253 9162 4264 9162

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 11, 2:55 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT THU MAY 11 2000

LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW CURRENTLY PUSHING INTO
FAR WEST CENTRAL IA...FLANKED BY PRESSURE RISE/FALL COUPLETS WITH RISE
BULLSEYE OVER CENTRAL NE...AND FALLS OVER NORTHEAST IA...SHOWING WAY
OF SFC LOW PROPAGATION. VIS LOOP SHOWS STUBBORN LOW STRATOCU BEING
TRAPPED BY STRONG WAA/INVERSIONS AT H85-H7. BREAKS RAPIDLY BUILDING
ACRS FAR WESTERN CWA HOWEVER...AND TODAY/S HIGHS MAY NOT BE UNTIL
AROUND 6 PM OR SO AS SUN BREAKS OUT THIS EVENING AND WARM FRONT
SWINGS NORTH ACRS CWA WITH STRONG SOUTHWESTERLY WARMING SFC WIND BEHIND
IT. LAPS INDICATING CAPES ACRS SOUTHEAST IA AREA ALREADY PUSHING 5K
J/KG...BUT THE CIN EVEN MORE IMPRESSIVE AS STRONG WAA IN THE H85-H7
LAYER CONTINUES TO STRENGTHEN LID OVER BOILING CALDRON. SFC
BAROCLINICITY IMPRESSIVE FROM NORTHWEST INTO EAST CENTRAL IA. COOL TEMPS
IN THE 50S AND 40S ACRS THE NORTHERN PLAINS ALSO NOTED...WAITING TO
EVENTUALLY SPILL ACRS THE AREA LATE TOMORROW.

MAIN FORECAST CONCERNS THIS PACKAGE CONTINUE TO REVOLVE AROUND
IMPRESSIVE AND DYNAMIC SPRING SYSTEM AND ASSOCIATED THUNDERSTORM CHCS...
INITIATION AND SEVERE POTENTIAL...AND TEMPS.

SHORT RANGE MODELS DOING WELL AT 18Z WITH SFC LOW OVER NE/IA BORDER. SFC
LOW WILL LOOK TO PROGRESS INTO CENTRAL IA BY 00Z THIS EVENING...WITH
TRIPLE POINT NORTH OF DSM. SYSTEM THEN LOOKS TO PROGRESS TO A GENERAL
DBQ VCNTY AROUND 06Z FRI. MODELS DO HAVE SOME MINOR HANDLING
DIFFERENCES...BUT GENERAL SOLUTION HAS COLD FRONT ASSOCIATED WITH SFC
LOW LOOKING TO ENCROACH ON FAR NORTHWEST PORTIONS OF CWA BY 06Z. FRONT
THEN TEMPORARILY HANGS ACRS THE CWA FROM NORTHEAST-TO-SOUTHWEST AS LOW
PRESSURE ENERGY TRANSFER TAKES PLACE TO DEVELOPING MAIN LOW OVER
NORTHERN MN...AND ADDITIONAL WAVE DEVELOPS ON FRONT ACRS NORTHWEST MO/
NORTHEAST KS. WITH DEVELOPING COLD PUSH FROM THE NORTHWEST THAT MODELS
MAY BE UNDER-PLAYING...LIKE QUICKEST ETA WITH FROPA EAST OF CWA BY 00Z
SAT...IF NOT EVEN SOONER. COOLING NORTHWEST FLOW THEN TO TAKE OVER LATE
FRI AFTERNOON AND INTO FRI NIGHT.

TRICKY PART IS TIMING CONVECTION INITIATION TONIGHT AND ENDING FOR
TOMORROW. STRONG H7 CAP/INHIBITION LOOKS TO HOLD BY ALL THREE MODELS
THROUGH AT LEAST 06Z FRI...BEFORE ERODING ACRS THE NORTHWEST AND
NORTHERN CWA. 40-50 KT LLJ LOOKS TO KEEP HIGH THTA-E INFLUX ACRS CWA
GOING UNTIL 12Z FRI...WITH 4K+ J/KG CAPES CONTINUING TO SWEEP ACRS CWA
AS NIGHT PROGRESSES. BUOYANCY PROGGED TO RUN HIGH THRU 18Z FRI AS
WELL. THUS AIRMASS A LOADED POWDER KEG TONIGHT...WAITING FOR A TRIGGER
TO SET OFF CHANCE FOR SEVERE CONVECTIVE ACTIVITY. THIS APPEARS TO BE IN
THE FORM OF SFC FRONT AND TRIPPLE POINT ENCROACHING ON CWA TONIGHT....AS
WELL AS WEAK SHORTWAVE ADVECTING ACRS AREA. TIMING AGAIN THE QUESTION...
AS STRONG CAP AND LAGGING MID LEVEL COOLING MAY FORCE ACTIVITY NOT TO
ERUPT UNTIL LATER TONIGHT. WITH SFC SYSTEM AND SHORTWAVE/SOME COOLING
ALOFT...FEEL NORTHWEST AND NORTHERN CWA MOST AT RISK OF FIRST
ACTIVITY...BUT MAY NOT BE UNTIL AROUND 06Z. IF SOMETHING BUSTS
EARLIER...COULD BE EXPLOSIVE DEVELOPMENT EARLIER THIS EVENING ALONG AND
NORTH OF WARM FRONT OVER NORTHERN CWA. SOUTHEAST THIRD OF CWA WITH
STUBBORN CAP MAY NOT SEE A DROP TONIGHT...WITH BEST CHANCE FRI MORNING
AND MIDDAY AS SFC WAVE RIPPLES UP FROM THE SOUTHWEST ALONG FRONT...
ERODING CAP. WILL SPLIT UP ZONES FOR TIMING AND TRYING TO TREND ACTIVITY
FROM NORTHWEST TO SOUTHEAST. GUIDANCE LOWS FOR TONIGHT LOOK WAY TOO COOL
EAST OF FRONTAL BOUNDARY WITH SUCH HIGH DPTS AND SFC WINDS. FRI TEMPS
AGAIN TRICKY WITH BOUNDARY TIMING AND PRECIP PLAYING FACTORS. EAST CWA
COULD BE VERY WARM...WHILE FAVORING FASTER FRONTAL PUSH...WEST CWA COULD
HAVE HIGHS DURING LATE MORNING BEFORE DOWNWARD COOLING TREND TAKES PLACE
THROUGH THE AFTERNOON. LIKE PREVIOUS SHIFT OF ENDING PRECIP ACRS CWA
FROM WEST TO EAST FRI AFTERNOON...EXCEPT EAST 2/3'S WHERE ACTIVITY
SHOULD GO MOST OF DAY.

COOLING TREND WILL KICK IN ERNEST FRI NIGHT AND SAT. STRONG H85 CAA
BRINGS 0 C ISOTHERM TO BRL BY 00Z SUNDAY...WITH AVN HINTING AT SUB
ZERO H85 READINGS ACRS THE FAR NORTHERN CWA. EVEN COOLER FAN HIGHS FOR
SAT LOOK TOO OPTIMISTIC WITH SUCH STRONG LLVL CAA AND EVENTUAL CLOUD
COVER AND INSTABILITY SHOWERS...MID 50S MAY BE TOO WARM.

...EXTENDED...SUN-MON-TUE...
MORE EXTENDED MODELS HAVE COME AROUND MORE IN AGREEMENT WITH EARLIER
AVN AND UKMET RUNS IN ADVERTISING WEEKEND COOL DOWN BEHIND NORTHERN
VORTEX PROGRESSING TO JAMES BAY. MRF...EUROPEAN...AND CANADIAN GEM
CONTINUE WITH LARGE CANADIAN SFC HIGH ACRS THE MIDWEST OF SUN INTO
EARLY MON....PROVIDING DRY WX. MORE MODELS NOW BRING 0 C H85 ISOTHERM
INTO SOUTHERN CWA BY 12Z SUN. AFTER VERY CHILLY SUNDAY MORNING LOWS...
TEMPS LOOK LIKE THEY WILL HAVE TROUBLE RECOVERING INTO THE 60S...BUT
MID MAY INSOLATION SHOULD HELP. MODELS CONTINUE TO EJECT S/W ENERGY OUT
OF LARGE CA CUT-OFF LOW AND INDUCING ROCKIES LEE-SIDE CYCLOGENESIS OVER
FAR WEST CENTRAL PLAINS BY 12Z MON. ASSOCIATED WAA AND WARM FRONTAL
BOUNDARY STILL LOOKS TO LIFT ACRS IA ON MON WITH SHOWER/TSRA CHANCE.
EVEN WITH WAA CLOUDS AND SOME PRECIP...SOME TEMP RECOVERY TO HAPPEN ON
MON. RETURN FLOW AND WEST GULF MOISTURE TO INCREASE IN SOUTHERLY FLOW
UP MS RVR VALLEY ON TUE...AHEAD OF DEEPENING PLAINS SFC LOW. WILL KEEP
SHOWER/TSRA CHANCE GOING INTO TUE. ALTHOUGH LLVL THERMAL PARAMETERS
CONTINUE TO INCREASE IN RETURN FLOW...MORE MOIST PROFILES AND PRECIP
CHANCES MAY LEAD TO UNDER-CUTTING FMR HIGH VALUES SOMEWHAT FOR TUE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, May 11, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

0738 PM    W OF JESUP                IA   TORNADO
05/11/00   BUCHANAN                       W OF JESUP MOVG EAST
                                          FROM SPOTTER

0745 PM    5NW JESUP                 IA   TORNADO
05/11/00   BUCHANAN                       MOVG EAST
                                          FROM EMERGENCY MANAGER

0745 PM    5NW JESUP                 IA   1.50 INCH HAIL
05/11/00   BUCHANAN                       ESTIMATED
                                          FROM EMERGENCY MANAGER

0752 PM    N OF FAIRBANK             IA   TORNADO
05/11/00   BUCHANAN                       MOVING EAST
                                          FROM EMERGENCY MANAGER

0752 PM    FAIRBANK                  IA   WIND DAMAGE
05/11/00   BUCHANAN                       FROM EMERGENCY MANAGER

0752 PM    FAIRBANK                  IA   1.75 INCH HAIL
05/11/00   BUCHANAN                       GOLFBALL HAIL
                                          FROM EMERGENCY MANAGER

0755 PM    5NW JESUP                 IA   TORNADO
05/11/00   BUCHANAN                       MULTIPLE VORTEX TORNADO
                                          FROM SPOTTER

0759 PM    NEAR FAIRBANK             IA   TORNADO
05/11/00   BUCHANAN                       ON GROUND FROM KCRG HELO

0759 PM    4S FAIRBANK               IA   TORNADO
05/11/00   BUCHANAN                       FROM EMERGENCY MANAGER

0815 PM    FAIRBANK                  IA   70 MPH WIND
05/11/00   BUCHANAN                       FROM SPOTTER

0819 PM    SE OF LITTLETON           IA   TORNADO
05/11/00   BUCHANAN                       BETWEEN LITTLETON AND
                                          OTTERVILLE

NC
Local storm report, May 11, 8:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

0830 PM    1S HAZLETON               IA   TORNADO
05/11/00   BUCHANAN                       PUBLIC REPORT
Local storm report, May 11, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT THU MAY 11 2000

TIME(CDT)  ...CITY LOCATION...       ST   ...EVENT/REMARKS..........
DATE(CDT)  ...COUNTY LOCATION...

0840 PM    FAIRBANK                  IA   HEAVY RAIN
05/11/00   BUCHANAN                       3 INCH RAIN FROM CO-OP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:31 PM CDTTornado WarningDVNBuchanan29 min
May 11, 7:58 PM CDTTornado WarningDVNBuchanan32 min
May 11, 8:30 PM CDTTornado WarningDVNBuchanan45 min
May 11, 9:06 PM CDTTornado WarningDVNDelaware39 min
May 11, 9:48 PM CDTSevere Thunderstorm WarningDVNDelaware42 min
May 11, 10:42 PM CDTSevere Thunderstorm WarningDVNDubuque48 min
May 12, 12:56 AM CDTSevere Thunderstorm WarningDVNBenton49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.